Utah, 2025Tornado in Utah, July 12, 2025
July 12, 2025 · NWS GJT · 1 event in 1 county or zone
A large expansive of high pressure in place with triple digit heat. Extreme fire behavior on the Deer Creek Fire resulted in pyrocumulus to develop over the fire with conditions leading to the development of a fire-induced tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large expansive of high pressure in place with triple digit heat. Extreme fire behavior on the Deer Creek Fire resulted in pyrocumulus to develop over the fire with conditions leading to the development of a fire-induced tornado. This fire-induced tornado occurred at the Deer Creek Fire near La Sal, Utah on July 12th in the early afternoon. The tornado was rated an EF2 with a path of 100 yards wide and winds estimated at 122 mph, lasting approximately 12 minutes. Storm surveys indicated extensive roof damage to a home and several outbuildings were also damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 10:21 AM MST, 1 hour 42 minutes earlier. Its key messages:
- Hot and dry conditions continue with chances for afternoon showers and thunderstorms today against the Divide.
- Gusty outflows and dry lightning will continue to pose threats to wildfire management today and tomorrow.
- Hot and dry conditions persist into next week, as terrain based shower and thunderstorm chances spread.
Area forecast discussion, Jul 12, 10:21 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1121 AM MDT Sat Jul 12 2025
.KEY MESSAGES...
- Hot and dry conditions continue with chances for afternoon
showers and thunderstorms today against the Divide.
- Gusty outflows and dry lightning will continue to pose threats
to wildfire management today and tomorrow.
- Hot and dry conditions persist into next week, as terrain
based shower and thunderstorm chances spread.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 327 AM MDT Sat Jul 12 2025
Hot and dry conditions will persist today and Sunday as high
pressure remains parked across the West. This will keep
temperatures near and above the century mark for our desert
locales this weekend. Elsewhere, temperatures will trend nearly
5 degrees above climatology. Wildfires will continue to produce
smoke across southwest Colorado and portions of Utah. Northwest
flow aloft is expected to push some of that smoke into the
southern counties of the CWA each afternoon as fire activity
increases. Given the shifting position of the high, smoke
transport will be inconsistent through the period.
This afternoon, extra-tropical moisture works northward along
the Continental Divide. How much of this weak plume penetrates
westward is up in the air at the moment. Guidance lacks
conviction on a meaningful push. Nonetheless, it looks like
afternoon instability on the terrain against the Divide will
produce showers and thunderstorms today and tomorrow. The dry
airmass will take a lot to produce measurable rainfall. Gusty
outflows and dry lightning continue to cause concern for fire
and outdoor activities.
Sunday afternoon, the breadth of the high increases eastward,
opening the door for a bit more subsidence around the state line
and thus raising highs a degree or two from Saturday. This
should also open up the area for moisture to work north and
allow thunderstorm chances to expand along the Divide too.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 251 PM MDT Fri Jul 11 2025
On Sunday high pressure will be positioned over the Desert
Southwest leaving us under weak northwest flow aloft through
early next week. As a result temperatures look to run about 5
degrees above normal. Given the weak flow moisture should linger
in the region mainly across the southern half of the forecast
area. Therefore there is a chance for diurnally driven showers
over the high terrain each afternoon with a focus in and around
the San Juans. Rainfall rates will generally be light given the
warm temperatures, and showers will be capable of producing
strong outflow winds. It is evident now that some places are
very susceptible to lightning fire starts, and that potential
will continue until temperatures cool and moisture arrives.
Over the course of next week models want to migrate the high
pressure eastward, which should not change the sensible weather
here much. Although by late week that high gets situated to our
east opening the door to southerly flow. This flow will allow
moisture to spread into our area, so we should see an uptick in
the convection. Hopefully this moisture can give us some relief
from the hot and dry conditions in place.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1119 AM MDT Sat Jul 12 2025
Mostly clear skies and VFR conditions will continue at
terminals. Isolated chances (<20%) for showers and
thunderstorms will continue against the Divide, but confidence
is low in storms forming far enough west to impact terminals.
Showers/storms will be capable of producing gusty outflows and
lightning, but not much else with the dry air in place. Wildfire
smoke will continue to ebb and flow across southwest Colorado.
Mentioned reduced visibility for KMTJ, KGUC, KTEX, and KDRO
thanks to smoke. Northerly flow will likely keep other terminals
out of the path of smoke plumes.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 12, 2:26 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
326 AM MDT Sat Jul 12 2025
COZ001>014-017>023-UTZ022>025-027>029-130930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
326 AM MDT Sat Jul 12 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot and dry conditions will persist. Terrain based showers and
thunderstorms along the Divide are possible this afternoon with dry
lightning and outflows winds up to 50 mph possible under collapsing
storms. Wildfire smoke will remain present across the southern half
of the CWA.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot and dry conditions will continue into next week. Afternoon
showers and storms on terrain will remain in the forecast, becoming
more widespread early next week. Possible dry lightning and gusty
outflow winds will continue as a threat to safety.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, San Juan
- When
- July 12, 12:03 PM MST to 12:15 PM MST
- Where
- San Juan County, 3.93 mi NNE of La Sal to 3.99 mi NNE of La Sal
- Rating
- EF2
- Path length
- 0.1 mi
- Path width
- 100 yd
- Reported by
- Other Federal Agency
- Coordinates
- 38.379, -109.144
A fire-induced tornado occurred at the Deer Creek Fire near La Sal, Utah on July 12th. The tornado was rated an EF2 with a path of 100 yards wide and winds estimated at 122 mph, lasting approximately 12 minutes. Storm surveys indicated extensive roof damage to a home and several outbuildings were also damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 12 to 14, 2025$210,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, July 12, 2025$300,000 · 52 kt wind · 3 events
- Flash Flooding in Virginia, July 12, 2025$65,000 · 19 events
- Flash Flooding in Pennsylvania, July 12, 2025$112,000 · 4 events
- Damaging Winds in Ohio, July 12, 2025$41,000 · 55 kt wind · 15 events
- Damaging Winds in North Carolina, July 12, 2025$64,000 · 54 kt wind · 5 events
- Damaging Wind and Lightning Strike in Florida, July 12, 20253 injured · $500 · 3 events
- Damaging Wind and Lightning Strikes in North Carolina, July 12, 20251 injured · $15,000 · 50 kt wind · 3 events
- Damaging Winds in Maryland, July 12, 2025$17,000 · 52 kt wind · 5 events
- Damaging Winds in Kentucky, July 12, 2025$18,000 · 61 kt wind · 3 events
- Damaging Winds in Virginia, July 12, 2025$15,000 · 52 kt wind · 6 events
- Damaging Winds in Michigan, July 12, 202556 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285600.